FDA Warning: Testosterone Can Kill

Manufacturers of prescription testosterone products must change their drug labels to include a warning about increased risk of heart attacks and strokes. The labeling change, announced today by the US Food and Drug Administration (FDA) addresses the use of testosterone by men whose decreased level of the hormone is due to aging.

Manufacturers of prescription testosterone products must change their drug labels to include a warning about increased risk of heart attacks and strokes.

The change, announced today by the US Food and Drug Administration (FDA) addresses the use of testosterone by men whose decreased level of the hormone is due to aging. The warning requirement could erode a multi-billion-dollar market for testosterone replacement products for men whose main concerns are more lifestyle than medical.

“Based on the available evidence from studies and expert input from an FDA advisory committee meeting [on Dec. 18, 2014 ] the FDA has concluded that there is a possible increased cardiovascular risk associated with testosterone use,” the FDA announcement said.

“These studies included aging men treated with testosterone” and some reports in those studied that found an increased risk of such events, including death.

Like estrogen replacement for menopausal women, testosterone therapy does reverse some effects of hormone loss due to aging, but carries health risks.

The FDA announcement noted that testosterone is being widely prescribed as an anti-aging remedy for men.

Testosterone is FDA-approved only when low levels are due to “disorders of the testicles, pituitary gland, or brain that cause hypogonadism” and not “for no apparent reason other than aging.”

According to Medical Marketing & Media, among the more successful marketing campaigns is AbbVie’s “Low-T” campaign for AndroGel. The product had $1.37 billion in sales in the 12 months ending Oct. 31, 2013, making it the market leader.

Manufacturers offer testosterone replacement in gels, injections, implants and transdermal patches.